Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 13, 2003, 5:20 PM EDT for Plymouth County, Massachusetts. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2003, 5:20 PM EDT (21:20 UTC)
- Expired
- Aug 13, 2003, 6:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Plymouth County, MA
The radar
The Boston radar (KBOX), 44 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 132121
SVRBOX
MAC023-132200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT WED AUG 13 2003
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS
INCLUDING PLYMOUTH
* UNTIL 600 PM.
* AT 519 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DUXBURY...OR ABOUT 4 MILES NORTHEAST OF
PLYMOUTH...MOVING SOUTHEAST ALONG THE PLYMOUTH COUNTY COAST AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PLYMOUTH AROUND 530 PM.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
LAT...LON 4212 7059 4205 7081 4176 7067 4185 7037What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:15 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 13, 4:15 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 415 PM EDT WED AUG 13 2003 ...STRONG CONVECTION THIS AFTN/EVE...THEN BREAK BEFORE PSBLY ANOTHER BOUT OF SGNFCNT SHRA/TSRA OVR WKEND... RUNNING LATE DUE TO WRNG OPTNS. IN NEAR TERM WATCHING FOR WDLY SCT PULSE SVR AND RISK OF FLASH FLOODING. DUE TO WRNG OPTNS...HAVE LUMPED SHORT AND LONG TERM TOGETHER. LOOKS DRY THU AND FRI...BUT THE WKND MAY BE PROBLEMATIC. DWNSLPG SHUD AID HI TEMP THU AND PERHAPS FRI AS WELL. HAVE MADE MINOR ADJSTMNTS TO BE IN LINE WITH SURROUNDING OFCS. SOME CLDNS WIITH DRY S/W TROF IN NW FLOW THU BUT OTRW NO SGNFCNT WX. 12Z GFS GOES BEYOND ANY HINTS OF PREV MODELS AND DVLPS WVS ALG FNT THAT ORIGINALLY XPCTD TO PASS BYD AREA SAT NGT. GFS ACTUALLY SEEMS TO HINT AT TRYING TO REDVLP ERN L/W TROF...ALBEIT NOT AS FORMIDABLE LOOKING YET AS WHAT WEVE SEEN. BOTTOMLINE...UPPING POPS FOR SAT THRU SUN...ALTHO STILL KEEPING IN CHC RNG. LOOKS UNSTBL ENUF FOR RISK THUNDER IN AFTNS/EVES AS WELL. MARINE: LOOKS LIKE RISK OF SCA CONDS FOR WINDS AND SEAS LATE SAT THRU SUN. BELIEVE GFS...AND GWW WHICH IS BASED ON GFS WINDS... OVRDN FOR THIS PRD. AVIATION...MAIN CONCERN IS CNVCTN THIS EVE. OTRW...GENLY VFR CONDS XPCTD NXT 24 HRS. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. THOMPSON
Hazardous weather outlook, Aug 13, 6:50 AM EDT, 10 hours 30 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 650 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY ISOLATED STRONG THUNDERSTORMS WITH DRENCHING RAIN AND POSSIBLE NORTHWEST WIND GUSTS OF 40 MPH ALONG WITH LIGHTNING STRIKE RISK ARE FORECAST FOR THE PERIOD OF 11 AM TO 5 PM. WHILE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED...THERE MIGHT BE AN ISOLATED EVENT OF BRANCHES KNOCKED DOWN FROM A COMBINATION OF 1 TO 1.5 INCHES OF RAIN IN 30 MINUTES AND A REMOTE CHANCE OF A WIND GUST TO 50 MPH. MOST LIKELY RESULT OF ANY THUNDERSTORMS WILL BE LOCALIZED FLOODING AS THE STORMS MOVE FROM NORTHWEST TO SOUTHEAST. MAKING AN ESTIMATE OF WHERE THE MOST POTENT RISK MIGHT OCCUR BASED ON CURRENT RADAR AND MODEL TRENDS WOULD PLACE ONE AXIS FROM SOMEWHERE NEAR GREENFIELD TO WILLIMANTIC AND/OR FROM NORWOOD TO THE CAPE COD CANAL. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. WIND FIELDS ALOFT WILL BE STRONGER AND THERE MAY BE A SLIGHTLY BETTER CHANCE OF MARGINAL SEVERE STORMS. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . DRAG
In the hours before
Local storm report, Aug 13, 4:25 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT WED AUG 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM BILLERICA MA DIME SIZE HAIL
08/13/03 MIDDLESEX
0340 PM WOBURN MA WIND DAMAGE...TREES AND WIRES
08/13/03 MIDDLESEX DOWN
0343 PM BURLINGTON MA WIND DAMAGE...TREES AND WIRES
08/13/03 MIDDLESEX DOWN...TREE LANDED ON HOUSE.
ANOTHER TREE CRUSHED A SHED.
0343 PM BURLINGTON MA CAMBRIDGE STREET CLOSED DUE
08/13/03 MIDDLESEX TO FLOODING.
0330 PM PELHAM NH 4 PEOPLE STRUCK BY LIGHTNING.
08/13/03 HILLSBOROUGH
JACKSONLocal storm report, Aug 13, 4:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
440 PM EDT WED AUG 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM BILLERICA MA .75 INCH HAIL
08/13/03 MIDDLESEX REPORTED BY AMATEUR RADIO
0340 PM WOBURN MA WIND DAMAGE
08/13/03 MIDDLESEX TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0343 PM BURLINGTON MA WIND DAMAGE
08/13/03 MIDDLESEX TREES AND WIRES DOWN.
TREE LANDED ON HOUSE
CAUSING SEVERE DAMAGE.
ANOTHER TREE CRUSHED A
SHED. REPORTED
BY AMATEUR RADIO.
0343 PM BURLINGTON MA STREET FLOOD
08/13/03 MIDDLESEX CAMBRIDGE STREET
CLOSED DUE TO FLOODING.
REPORTED BY AMATEUR RADIO
0330 PM PELHAM NH INJURY...4 PEOPLE INJURED
08/13/03 HILLSBOROUGH DUE TO LIGHTNING STRIKE.
REPORTED BY EMERGENCY
MANAGER.
MCJSpecial weather statement, Aug 13, 5:05 PM EDT, 15 minutes before
MAZ019-132130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 505 PM EDT WED AUG 13 2003 AT 501 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL OVER DUXBURY...OR ABOUT 7 MILES NORTH OF PLYMOUTH...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... KINGSTON AROUND 510 PM PLYMOUTH AROUND 520 PM BELK
Special weather statement, Aug 13, 5:20 PM EDT, 0 minutes before
MAZ022-132230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 520 PM EDT WED AUG 13 2003 AT 517 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM AROUND PROVINCETOWN TO DUXBURY...MOVING SOUTHEAST AT 25 MPH. FREQUENT...DEADLY...LIGHTNING WAS ALSO OBSERVED WITH THESE THUNDERSTORMS. BEACH GOERS SHOULD GET OUT OF THE WATER AND SEEK SHELTER IMMEDIATELY ACROSS THE OUTER PORTION OF CAPE COD. THE CLUSTER OF THUNDERSTORMS SHOULD BE NEAR... TRURO AROUND 530 PM WELLFLEET AROUND 545 PM EASTHAM AROUND 615 PM ORLEANS AROUND 625 PM BELK
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:23 PM EDT | Flash Flood Warning | BOX | Worcester | 3 hr |
| Aug 13, 3:00 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 45 min |
| Aug 13, 3:27 PM EDT | Special Marine Warning | BOX | 93 min | |
| Aug 13, 3:27 PM EDT | Special Marine Warning | BOX | 93 min | |
| Aug 13, 3:29 PM EDT | Special Marine Warning | BOX | 22 hr | |
| Aug 13, 3:29 PM EDT | Special Marine Warning | BOX | 22 hr | |
| Aug 13, 4:50 PM EDT | Special Marine Warning | BOX | 70 min | |
| Aug 13, 4:50 PM EDT | Special Marine Warning | BOX | 70 min | |
| Aug 13, 4:51 PM EDT | Special Marine Warning | BOX | 21 hr | |
| Aug 13, 4:51 PM EDT | Special Marine Warning | BOX | 21 hr | |
| Aug 13, 5:51 PM EDT | Flash Flood Warning | BOX | Plymouth | 3 hr |
| Aug 13, 7:17 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 28 min |
| Aug 13, 7:28 PM EDT | Flash Flood Warning | BOX | Bristol | 3 hr |
| Aug 13, 7:40 PM EDT | Special Marine Warning | BOX | 21 hr | |
| Aug 13, 7:40 PM EDT | Special Marine Warning | BOX | 65 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.